Jump to content
Important Survey - Please Participate ×

Went too fast! What should I do now?


[an...]

Recommended Posts

Hi!

I think I made a (big) mistake reducing my daily dose of Seresta by half over night - from 60mg/day to 30mg. I am still suffering a lot after 3 weeks. Should I increase a bit and then slow down by smaller quantity (here most people advice not more than 10% at a time) or should I try to stick to my new dose? If I really can't bear it, how much more should I take?

How long should I wait before attempting to reduce further more (now, I can't even think about it!). Do I need to wait until I stop suffering... or is it better to stick to an agenda - and be prepared to enter in hell!

 

Thanks for your advice!

 

(I am new on this forum... That's why I had no idea about how to monitor tapering)

Link to comment
Share on other sites

Hi again, Ananda.  :)

 

I imagine you will get a lot of different opinions in response to your questions.  As far as I know, there is no cut and dried answer.  All I can suggest is that you do research as best you can (are you familiar with The Ashton Manual?), discuss it with your doctor and, if all else fails, go with what your gut/instinct tell you to do. 

 

I know that a lot of people who felt they tapered too fast or cut too much go back to some or all of their previous dose and I think that works for some, but not all.  Prof Asthon had this to say about reinstating and updosing:

==========================

 

Reinstatement, updosing

A dilemma faced by some people in the process of benzodiazepine withdrawal, or after withdrawal, is what to do if they have intolerable symptoms which do not lessen after many weeks. If they are still taking benzodiazepines, should they increase the dose? If they have already withdrawn, should they reinstate benzodiazepines and start the withdrawal process again? This is a difficult situation which, like all benzodiazepine problems, depends to some degree on the circumstances and the individual, and there are no hard and fast rules.

 

Reinstatement after withdrawal? Many benzodiazepine users who find themselves in this position have withdrawn too quickly; some have undergone 'cold turkey'. They think that if they go back on benzodiazepines and start over again on a slower schedule they will be more successful. Unfortunately, things are not so simple. For reasons that are not clear, (but perhaps because the original experience of withdrawal has already sensitised the nervous system and heightened the level of anxiety) the original benzodiazepine dose often does not work the second time round. Some may find that only a higher dose partially alleviates their symptoms, and then they still have to go through a long withdrawal process again, which again may not be symptom-free.

 

Updosing during withdrawal? Some people hit a "sticky patch" during the course of benzodiazepine withdrawal. In many cases, staying on the same dose for a longer period (not more than a few weeks) before resuming the withdrawal schedule allows them to overcome this obstacle. However, increasing the dose until a longed-for plateau of 'stability' arrives is not a good strategy. The truth is that one never 'stabilises' on a given dose of benzodiazepine. The dose may be stable but withdrawal symptoms are not. It is better to grit one's teeth and continue the withdrawal. True recovery cannot really start until the drug is out of the system.

 

Pharmacologically, neither reinstating nor updosing is really rational. If withdrawal symptoms are still present, it means that the GABA/benzodiazepine receptors have not fully recovered (see above). Further benzodiazepines cause further down-regulation, strengthen the dependence, prolong withdrawal, delay recovery and may lead to protracted symptoms. In general, the longer the person remains on benzodiazepines the more difficult it is to withdraw. On the whole, anyone who remained benzodiazepine-free, or has remained on the same dose, for a number of weeks or months would be ill-advised to start again or to increase dosage. It would be better to devote the brain to solving individual symptoms and to finding sources of advice and support. Advice about how to deal with individual symptoms is given in the Manual (Chapter 3).

===================

 

About the amounts/percentages to cut,  there is a rule of thumb to cut 10% of your dose every week or two but that is only a guideline.  I was only able to hit the 10% on the nose a couple of times during my taper because I used the dry cutting method.  If you decide to use the titration method, 10% cuts are possible all the way to the end. 

 

Since you are obviously very distressed about your current withdrawal symptoms, I would definitely not make any additional cuts for now.  If you posted about what symptoms are troubling you the most, maybe members will be able to suggest coping strategies.  I know I used a lot of the suggestions on the Anxiety and Insomnia boards.  Feel free to start threads about any or all symptoms you want help with; you never know what might help.  ;)

Link to comment
Share on other sites

Dear Beeper,

 

Thank you so much - your advice are so precious. Indeed I was tempted to increase the dose - hoping for a relief. After I read your reply, I will try to stick to my present dose.

Thank you again, because I really did not know what to do!

Link to comment
Share on other sites

×
×
  • Create New...